Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Northern Indiana

May 10, 2003Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2003, 3:08 AM EDT for Berrien County, Cass County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:08 AM EDT (07:08 UTC)
Expired
May 10, 2003, 4:15 AM EDT
In force
67 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS53 KIWX 100708
SVRIWX
MIC021-027-100815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN
  CASS COUNTY IN MICHIGAN

* UNTIL 415 AM EDT

* AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF THREE OAKS...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BUCHANAN
  BERRIEN SPRINGS
  NILES
  EDWARDSBURG
  CASSOPOLIS
  VANDALIA

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4191 8669 4175 8667 4178 8578 4201 8580

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:35 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 10, 1:35 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 AM EST SAT MAY 10 2003

06GMT TAF DISCUSSION...
LOW PRES OVR NE IL WITH WARM FRONT ACRS NRN IN AND WK TRAILING CDFNT
INTO MO. SCT TSTMS SHD MAINLY AFFECT SBN AREA NEXT FEW HRS BUT SOME
WAA STORMS CONTG IN WARM SECTOR SO ALSO INCLUDED VCTS IN FWA EARLY
THIS MORNING. A WK S/WV FCST BY MODELS TO MOVE ACRS CENTRAL IN THIS AFTN
WHICH SHD PROVIDE SOME WK SYNOPTIC SCALE LIFT ACRS NE IN. WITH AMS
REMAINING VERY UNSTABLE INCLUDED VCTS THIS AFTN IN FWA. SFC LOW XPCD
TO DEEPEN AND MOVE NE FM MO TONIGHT WITH CDFNT SURGING EWD ACRS IL.
THIS SHD BRING TSTMS INTO SBN THIS EVE...PRBLY LATER THAN 06Z AT
FWA. JT

3PM ZFP/GRIDS DISCUSSION...
FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES THROUGH
SATURDAY NIGHT. WARM FRONT IS FINALLY BEGINNING TO LIFT NORTH AS LOW
CLOUDS HAVE MIXED AND SOUTHWEST FLOW IS MIXING DOWN TO SURFACE.
IMPRESSIVE TEMPERATURE DISCONTINUITY ACROSS BOUNDARY WITH MID 80S
SOUTH AND MID 60S NORTH. THIS FRONT NOW EXPECTED TO LIFT NORTH INTO
NORTHERN CWA THIS EVENING. STILL A QUESTION OF ANY THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING BEFORE NEXT SHORTWAVE
AND MCS DEVELOPMENT OVERNIGHT. ATMOSPHERE IS HIGHLY UNSTABLE NEAR
AND SOUTH OF BOUNDARY BUT STRONG CAP AND LACK OF UPPER SUPPORT HAS
KEPT TSRA FROM FORMING. WL CONT CHC POPS THIS EVENING TO ACCOUNT FOR
POTENTIAL. DUE TO AMOUNT OF INSTABILITY...SEVERE THREAT WOULD BE
HIGH WITH ANY TSRA SOUTH OF FRONT.

INSTABILITY DROPS OVERNIGHT WITH LOSS OF HEATING BUT STILL UNSTABLE
ATMOSPHERE IN PLACE. SHORTWAVE WILL MOVE OUT OF PLAINS AND INTO
GREAT LAKES...OHIO VALLEY. MODELS VARY ON MOVEMENT AND POTENTIAL MCS
DEVELOPMENT. AVN SUFFERING FROM LARGE CONVECTIVE FEEDBACK AND ETA
POTENTIALLY MORE REPRESENTATIVE. BEST LOW LEVEL FORCING FROM JET
WILL BE TO OUR SOUTH WITH NOSE NUDGING INTO SRN CWA. SINCE THIS AREA
HAS BEEN WORKED OVER AND IS SATURATED...AND HAS BEST CHANCE FOR
HEAVY RAIN TONIGHT...COLLABORATED WITH SURROUNDING OFFICES AND WL GO
WITH FLOOD WATCH INTO SATURDAY. HEAVIEST RAIN POTENTIAL WOULD BE
LATE TONIGHT AND INTO SATURDAY MORNING ACROSS THIS AREA. ETA WANTS
TO LIFT AREA NORTH WITH APCHG WARM FRONT. SINCE NORTHERN AREA IN
QUESTION FOR HEAVY RAIN HAVE DECIDED TO HOLD OFF ON WATCH
THERE...BUT WATCH COULD BE MOVED NORTH TONIGHT IF CONVECTION MOVES
FARTHER NORTH. FFG RATHER LOW WITH 1HR AMOUNTS AROUND .5 INCHES AND
3 HR CLOSER TO 1.5 INCH.

SATURDAY AFTERNOON TEMPS AND CONVECTION WILL DEPEND ON AMOUNT OF
CLEARING AND WHERE REMNANTS OF MCS MOVE IN THE MORNING. WILL
CONTINUE CONSERVATIVE APPROACH WITH TEMPS AND LEAVE THUNDERSTORMS IN
ALL DAY WITH NO TIMING. POTENT FRONT MOVES ACROSS REGION SATURDAY
NIGHT WITH INSTABILITY AND STRONG DYNAMICS. GOOD CHANCES FOR SQUALL
LINE WITH DAMAGING WINDS AHEAD OF FRONT. WILL HAVE SEVERE WORDING
SAT NIGHT AS WELL. HEAVY RAIN STILL A CONCERN BUT DECIDED NOT TO
EXTEND WATCH INTO THIRD PERIOD AS WE MAY HAVE MORE FLOOD WARNINGS UP
FROM MCS.

COOL DOWN SUNDAY COULD CERTAINLY BE MUCH COOLER THAN CURRENT
FORECAST IF CLOUDS HANG IN. THIS WILL BE LOOKED INTO MORE CLOSELY
WITH LATER ISSUANCES.

FORECAST DISCUSSION FOR MONDAY NIGHT THROUGH FRIDAY...

ON MONDAY A LOW IN SOUTHEASTERN CANADA WILL BE MOVING AWAY FROM OUR
COUNTY WARNING AREA AS HIGH PRESSURE MOVES IN FOR TUESDAY AND
WEDNESDAY. THE GEM AGREES WITH THE MRF UP TO THIS POINT AND THE GFS
DOES FOR THE MOST PART. FOR THURSDAY THE MRF HAS A SHORTWAVE MOVE
SOUTHEASTWARD FROM NORTHWESTERN ILLINOIS TO SOUTHEASTERN INDIANA BUT
THE GEM HAS HIGH PRESSURE OVER US AND THE GFS MOVES A LOW TO OUR
WEST AND A WARM FRONT INTO INDIANA. THEN FOR FRIDAY THE MRF AND GEM
BOTH HAVE HIGH PRESSURE OVER US BUT THE GFS MOVES ITS LOW THROUGH
INDIANA. SO...WILL LEAVE THIS TIME PERIOD IS LOOKING DRY AND WITH
THE MODEL UNCERTAINTY FOR THURSDAY WILL LEAVE THURSDAY DRY FOR NOW.
DIDNT CHANGE ANY MAX/MIN TEMPS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES INZ013...
INZ015>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES OHZ015>016...
OHZ024>025.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 9, 7:20 AM EDT, 19 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...
THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING.  HEAVY
RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS
AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A
MONTICELLO TO FORT WAYNE TO OTTAWA LINE.

THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON.
SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON
AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO
THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE
SYSTEM OVER THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...
THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY
SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE
WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE
AREA.  SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT...
SATURDAY... AND SATURDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

In the hours before

Local storm report, May 10, 12:51 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1151 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    4 E HICKSVILLE            OH   1.00 IN HAIL
05/09/03   DEFIANCE                       REPORTED BY AMATEUR RADIO

WAMSLEY
Local storm report, May 10, 12:53 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    5 W NEY                   OH   0.75 IN HAIL
05/09/03   DEFIANCE                       REPORTED BY PUBLIC

WAMSLEY
Local storm report, May 10, 1:01 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1201 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    STEVENSVILLE              MI   0.75 IN HAIL
05/10/03   BERRIEN                        REPORTED BY TRAINED
                                          SPOTTER

WAMSLEY
Local storm report, May 10, 1:43 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    4 NE NORTH ADAMS          MI   1.75 IN HAIL
05/09/03   HILLSDALE                      REPORTED BY EMERGENCY
                                          MANAGER

WAMSLEY
Local storm report, May 10, 1:49 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    4 N ANTWERP               OH   0.75 IN HAIL
05/09/03   PAULDING                       REPORTED BY EMERGENCY
                                          MANAGER

0905 AM    ANTWERP                   OH   0.75 IN HAIL
05/09/03   PAULDING                       REPORTED BY EMERGENCY
                                          MANAGER

WAMSLEY
Special weather statement, May 10, 2:55 AM EDT, 13 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 AM EST SAT MAY 10 2003

...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTHERN INDIANA...EXTREME
SOUTHERN MICHIGAN AND NORTHWEST OHIO CONTINUES THROUGH 400 AM EST...

...FLOOD WATCH CONTINUES INTO SATURDAY EVENING FOR ALL OF NORTHERN
INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN MICHIGAN...

THE SEVERE THUNDERSTORM WATCH INCLUDES ALL COUNTIES EXCEPT
GRANT...BLACKFORD AND JAY IN NORTHERN INDIANA.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:09 PM EDTSevere Thunderstorm WarningIWXBranch51 min
May 9, 11:37 PM EDTSevere Thunderstorm WarningIWXHillsdale38 min
May 10, 12:09 AM EDTSevere Thunderstorm WarningIWXSaint Joseph66 min
May 10, 12:53 AM EDTSevere Thunderstorm WarningIWXBranch37 min
May 10, 12:58 AM EDTSevere Thunderstorm WarningIWXBerrien47 min
May 10, 3:49 AM EDTSevere Thunderstorm WarningIWXSaint Joseph41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.